MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ELITE PREMIUM ALLIGATOR GRASPER; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. ELITE PREMIUM ALLIGATOR GRASPER; ACCESSORIES,ARTHROSCOPIC
Model Number 72201180
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 09/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during a knee arthroscopy, the alligator grasper's top jaw broke off as the surgeon was trying to retrieve a lose body from the joint.There was a backup device available.No significant delay or further complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
D4: information updated.H3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A complaint history review concluded this was an isolated event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A review of the customer provided images found two images showing the separated jaw of the device laying next to the rest of the front end assembly.A third image was zoomed in on the product identification information, confirming the part number as 011020 and the device name as 2.7mm alligator grasper.A visual inspection of the device found that it was returned outside of its original packaging.The laser etching on the side is worn from use, and confirms the part number as 011020 and the device name as 2.7mm alligator grasper.The top jaw was not returned with the rest of the device.The actuator is still connected to the hinge where the top jaw was, but the metal is fractured.The complaint was confirmed.Factors that could have contributed to the reported event, include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.Internal complaint reference: (b)(4).

Brand Name
ELITE PREMIUM ALLIGATOR GRASPER
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10617391
Report Number1219602-2020-01503
Device Sequence Number11397050
Product Code NBH
UDI-Device Identifier03596010594440
UDI-Public03596010594440
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72201180
Device Catalogue Number011020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2021
Initial Date Received by Manufacturer 09/09/2020
Supplement Date Received by Manufacturer10/04/2021
Initial Report FDA Received Date10/01/2020
Supplement Report FDA Received Date10/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;